Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jul 17, 2021, 5:04 PM MDT. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2021, 5:04 PM MDT (23:04 UTC)
- Expired
- Jul 17, 2021, 5:30 PM MDT
- In force
- 26 min
- Issued by
- NWS Pueblo, CO
The radar
The Pueblo radar (KPUX), 145 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.1 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 746 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1445 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
015 WWUS85 KPUB 172304 SPSPUB Special Weather Statement National Weather Service Pueblo CO 504 PM MDT Sat Jul 17 2021 COZ094-172330- Eastern Las Animas County CO- 504 PM MDT Sat Jul 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAS ANIMAS COUNTY UNTIL 530 PM MDT... At 504 PM MDT, Doppler radar was tracking a strong thunderstorm near Kim, or 42 miles northeast of Des Moines, moving south at 15 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kim. LAT...LON 3734 10358 3741 10329 3721 10321 3717 10354 TIME...MOT...LOC 2304Z 341DEG 11KT 3727 10340 $$ Cohen
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 17, 3:19 PM MDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 17, 3:19 PM MDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 319 PM MDT Sat Jul 17 2021 .SHORT TERM...(This evening through Sunday) Issued at 239 PM MDT Sat Jul 17 2021 Scattered showers and thunderstorms are expected to continue over the mountain and the eastern plains through the evening. Latest mesoanalysis points out that the Baca County may be the region where a severe storm is possible. CAPE values >2000 J/kg and 0-6km bulk shear values around 30kts means that the environment is capable of producing 1-1.5" hail and 60-70mph under the strongest storms. The general idea is for thunderstorms to develop over the higher elevations of the Raton Mesa and propagate easterly into the better environment from 4pm to around 7PM this evening. Otherwise, the rest of the region is expected to have outflow dominant storms through the evening. As outflows spread from underneath the thunderstorms, more pulse storms will develop. Main flash flood risk will dissipate at around 7PM tonight as the diurnal wind fluctuations become dominant and dampen the rising air over the mountains. Sunday looks... quieter? As the upper level high pressure center moves to the north-northeast, the best short waves will be outside of the our forecast area. There is still the diurnal heating and wind fluctuations that will cause isolated to scattered thunderstorms, but the coverage, as compared to the last few days, will be much less. A few areas of concern are the Raton Mesa and the Colorado-Kansas border in which there are high levels of CAPE expected to develop. If a shortwave does develop over those region, initiating convection, then a stronger storm will be possible. .LONG TERM...(Sunday night through Saturday) Issued at 239 PM MDT Sat Jul 17 2021 Upper level ridge amplifies slowly over the next several days, with center of the anticyclone overhead or just to the nw of srn CO through the period. In general, upper pattern will keep the main moisture plume south and west of the region, though brief flattening of the ridge may allow for a temporary influx of moisture Wed before drier air returns by the end of the week. Greatest chances for precip this week will be along the Continental Divide, as deep mid level moisture will be nearby over wrn CO. Pops decrease farther east, though most mountains and interior valleys will see at least isolated to scattered storms each afternoon/evening as moisture is recycled under the ridge. Southeast plains could see an isolated storm on Mon as old outflows from Sunday night convection linger in a fairly unstable environment, before mainly dry conditions develop from Tue into next weekend as forcing is weak and unfavorable steering currents keep most convection close to the higher terrain. Storm chances along I-25 the biggest question, as steering flow collapses and even becomes weak easterly at times through the period. Overall, expect convection to stay mainly west of the Interstate most days, though any stronger storms over the higher terrain could generate enough outflow to drive an isolated storm or two farther east, with Wed looking most likely for this to happen, as upper ridge flattens briefly. With ridge nearby or overhead, temps near to slightly above seasonal averages look likely, with trend of 12z models/guidance slightly warmer than past few runs. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 239 PM MDT Sat Jul 17 2021 VFR conditions are expected over KALS, KCOS, and KPUB throughout the forecast period. Each site has a chance at thunderstorms this evening and during the afternoon tomorrow. Main concerns from those storms will be gusty thunderstorm winds with a lower end chance at MVFR and IFR conditions due to heavy rainfall lowering visibilities. Diurnal wind fluctuations are expected outside of thunderstorm outflow boundaries. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SKELLY LONG TERM...PETERSEN AVIATION...SKELLY
Hazardous weather outlook, Jul 17, 11:49 AM MDT, 5 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1149 AM MDT Sat Jul 17 2021 COZ058>089-093>099-181800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1149 AM MDT Sat Jul 17 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will develop over the mountains around noon and spread into the southeast plains this afternoon and evening. The main risks with thunderstorms will be locally heavy rainfall, lightning, small hail, and gusty erratic winds up to 50 mph. One or two severe thunderstorms will be possible across northern portions of the southeast plains late this afternoon and evening, producing hail around 1 inch in diameter and wind gusts to around 60 mph. The area with the greatest risk of severe thunderstorms will be northeast El Paso and Kiowa counties. With the continued feed of moisture and more widespread thunderstorm coverage over the mountains today, burn scar flash flooding will be possible should one of the stronger storms impact these areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday The pattern is expected to remain active each day with afternoon thunderstorms through the extended period. The most widespread chances for thunderstorm activity will occur on Sunday, and one or two storms across the far eastern plains may become strong to severe. From Monday and onwards, the greatest potential for thunderstorm activity will found across the higher terrain, and especially along the Continental Divide. Flash flooding due to heavy rain from slow-moving thunderstorms will continue to be the primary concern. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will possible across the southeast plains this afternoon and evening. SKELLY/SKELLY
In the hours before
Special weather statement, Jul 17, 4:39 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Pueblo CO
439 PM MDT Sat Jul 17 2021
COZ084-172315-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
439 PM MDT Sat Jul 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
515 PM MDT...
At 439 PM MDT, Doppler radar was tracking a strong thunderstorm near
Peyton, or 24 miles northeast of Colorado Springs, moving south at 15
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern El
Paso County.
LAT...LON 3900 10446 3902 10433 3888 10428 3887 10444
3894 10449
TIME...MOT...LOC 2239Z 354DEG 11KT 3897 10440
CohenSpecial weather statement, Jul 17, 4:50 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
450 PM MDT Sat Jul 17 2021
COZ081-084-085-172330-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
450 PM MDT Sat Jul 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 530 PM MDT...
At 450 PM MDT, Doppler radar was tracking a strong thunderstorm over
Air Force Academy, or 13 miles north of Colorado Springs, moving
south at 10 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Northwestern Colorado Springs, Woodland Park, Monument, Air Force
Academy, Palmer Lake, Green Mountain Falls, Crystola, Chipita Park,
Gleneagle and Cascade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3907 10469 3895 10472 3891 10502 3893 10508
3898 10513 3910 10506 3913 10505 3913 10472
TIME...MOT...LOC 2250Z 357DEG 7KT 3902 10488
KTSSpecial weather statement, Jul 17, 4:58 PM MDT, 6 minutes before
Special Weather Statement National Weather Service Pueblo CO 458 PM MDT Sat Jul 17 2021 COZ084-085-172315- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 458 PM MDT Sat Jul 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 515 PM MDT... At 458 PM MDT, Doppler radar was tracking a strong thunderstorm near Falcon, or 17 miles east of Colorado Springs, moving southwest at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of central El Paso County. LAT...LON 3894 10448 3887 10443 3881 10457 3892 10462 TIME...MOT...LOC 2258Z 023DEG 8KT 3890 10452 Cohen
Special weather statement, Jul 17, 4:59 PM MDT, 5 minutes before
Special Weather Statement National Weather Service Pueblo CO 459 PM MDT Sat Jul 17 2021 COZ076-077-079-081-083-172345- Wet Mountains between 6300 and 10000Ft CO- Western/Central Fremont County Below 8500 Ft CO- Canon City Vicinity/Eastern Fremont County CO- Northwestern Fremont County Above 8500Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 459 PM MDT Sat Jul 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FREMONT COUNTY UNTIL 545 PM MDT... At 458 PM MDT, Doppler radar was tracking a strong thunderstorm over Royal Gorge, or 24 miles northwest of Junkins Burn Scar, moving southeast at 10 mph. There are concerns of urban street flooding in Canon City over the hour or so. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Florence, Royal Gorge, Canon City and Penrose. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3847 10548 3861 10539 3848 10502 3829 10527 TIME...MOT...LOC 2258Z 307DEG 10KT 3846 10530 KTS
Special weather statement, Jul 17, 5:00 PM MDT, 4 minutes before
Special Weather Statement National Weather Service Pueblo CO 500 PM MDT Sat Jul 17 2021 COZ099-172330- Springfield Vicinity/Baca County CO- 500 PM MDT Sat Jul 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BACA COUNTY UNTIL 530 PM MDT... At 500 PM MDT, Doppler radar was tracking a strong thunderstorm over Springfield, moving south at 5 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Springfield. LAT...LON 3748 10277 3750 10255 3731 10253 3731 10278 TIME...MOT...LOC 2300Z 339DEG 5KT 3741 10266 Cohen
Special weather statement, Jul 17, 5:04 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 504 PM MDT Sat Jul 17 2021 COZ094-172330- Eastern Las Animas County CO- 504 PM MDT Sat Jul 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAS ANIMAS COUNTY UNTIL 530 PM MDT... At 504 PM MDT, Doppler radar was tracking a strong thunderstorm near Kim, or 42 miles northeast of Des Moines, moving south at 15 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kim. LAT...LON 3734 10358 3741 10329 3721 10321 3717 10354 TIME...MOT...LOC 2304Z 341DEG 11KT 3727 10340 Cohen
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:00 PM MDT | Special Weather Statement | PUB | Kiowa | 15 min |
| Jul 16, 6:16 PM MDT | Special Weather Statement | PUB | Kiowa | 14 min |
| Jul 16, 6:25 PM MDT | Special Weather Statement | PUB | Baca | 35 min |
| Jul 16, 6:30 PM MDT | Special Weather Statement | PUB | Kiowa | 30 min |
| Jul 16, 7:39 PM MDT | Special Weather Statement | PUB | Kiowa | 51 min |
| Jul 16, 8:15 PM MDT | Special Weather Statement | PUB | Prowers | 45 min |
| Jul 16, 8:20 PM MDT | Special Weather Statement | PUB | Kiowa | 40 min |
| Jul 16, 9:00 PM MDT | Special Weather Statement | PUB | Prowers | 45 min |
| Jul 16, 9:20 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 40 min |
| Jul 17, 1:30 PM MDT | Special Weather Statement | PUB | Costilla | 15 min |
| Jul 17, 1:43 PM MDT | Special Weather Statement | PUB | Chaffee | 32 min |
| Jul 17, 1:58 PM MDT | Special Weather Statement | PUB | Huerfano | 32 min |
| Jul 17, 2:06 PM MDT | Flash Flood Warning | PUB | Chaffee | 3 hr |
| Jul 17, 2:18 PM MDT | Special Weather Statement | PUB | Custer | 27 min |
| Jul 17, 2:19 PM MDT | Special Weather Statement | PUB | Teller | 26 min |
| Jul 17, 2:29 PM MDT | Special Weather Statement | PUB | Teller | 16 min |
| Jul 17, 2:43 PM MDT | Special Weather Statement | PUB | Custer | 47 min |
| Jul 17, 2:46 PM MDT | Special Weather Statement | PUB | Teller | 14 min |
| Jul 17, 3:11 PM MDT | Special Weather Statement | PUB | Huerfano | 49 min |
| Jul 17, 3:30 PM MDT | Special Weather Statement | PUB | El Paso | 30 min |
| Jul 17, 3:34 PM MDT | Special Weather Statement | PUB | Fremont | 26 min |
| Jul 17, 3:49 PM MDT | Severe Thunderstorm Warning | PUB | Fremont, Teller | 26 min |
| Jul 17, 3:59 PM MDT | Special Weather Statement | PUB | Baca | 31 min |
| Jul 17, 4:05 PM MDT | Special Weather Statement | PUB | El Paso | 25 min |
| Jul 17, 4:09 PM MDT | Special Weather Statement | PUB | Fremont | 36 min |
| Jul 17, 4:13 PM MDT | Special Weather Statement | PUB | Fremont | 47 min |
| Jul 17, 4:16 PM MDT | Special Weather Statement | PUB | Huerfano | 29 min |
| Jul 17, 4:18 PM MDT | Special Weather Statement | PUB | Teller | 42 min |
| Jul 17, 4:28 PM MDT | Special Weather Statement | PUB | El Paso | 17 min |
| Jul 17, 4:30 PM MDT | Special Weather Statement | PUB | Baca | 30 min |
| Jul 17, 4:33 PM MDT | Special Weather Statement | PUB | Huerfano | 42 min |
| Jul 17, 4:39 PM MDT | Special Weather Statement | PUB | El Paso | 36 min |
| Jul 17, 4:50 PM MDT | Special Weather Statement | PUB | Teller | 40 min |
| Jul 17, 4:58 PM MDT | Special Weather Statement | PUB | El Paso | 17 min |
| Jul 17, 4:59 PM MDT | Special Weather Statement | PUB | Fremont | 46 min |
| Jul 17, 5:00 PM MDT | Special Weather Statement | PUB | Baca | 30 min |
| Jul 17, 5:13 PM MDT | Special Weather Statement | PUB | El Paso | 17 min |
| Jul 17, 5:15 PM MDT | Special Weather Statement | PUB | El Paso | 15 min |
| Jul 17, 5:25 PM MDT | Special Weather Statement | PUB | Teller | 50 min |
| Jul 17, 5:27 PM MDT | Special Weather Statement | PUB | El Paso | 18 min |
| Jul 17, 5:28 PM MDT | Special Weather Statement | PUB | El Paso | 17 min |
| Jul 17, 5:29 PM MDT | Special Weather Statement | PUB | Baca | 31 min |
| Jul 17, 5:31 PM MDT | Special Weather Statement | PUB | Las Animas | 14 min |
| Jul 17, 5:37 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 23 min |
| Jul 17, 5:42 PM MDT | Special Weather Statement | PUB | Pueblo | 18 min |
| Jul 17, 5:46 PM MDT | Special Weather Statement | PUB | El Paso | 29 min |
| Jul 17, 5:56 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 34 min |
| Jul 17, 5:58 PM MDT | Special Weather Statement | PUB | Baca | 32 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.